Recently, results of an age-related macular degeneration study1 showed a statistically useful diminution in theprogression of age-related macular degeneration in patients using high-dosevitamin supplementation. The study's authors warned of possible adverse effectsof high-dose vitamin supplementation, specifically of beta carotene use inthose who smoke.2,3 Authorsof some recent articles point to possible adverse effects of high doses ofvitamins C and E in women who have heart disease, and some have shown thathigh doses of vitamin A may also have adverse effects.4-8
Pulido JS, Blake CR. Special Considerations in the Guidelines for High-Dose Vitamin Supplementationin Patients With Age-Related Macular Degeneration. Arch Ophthalmol. 2004;122(4):662. doi:10.1001/archopht.122.4.662-a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: